Ohio, 2014Extreme Cold in Ohio, January 27 to 29, 2014
January 27 to 29, 2014 · NWS PBZ · 4 events in 4 counties and zones
A strong arctic cold front moved across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland the morning of the 27th. Visibilities were reduced to near zero at times in snow showers along the front.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong arctic cold front moved across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland the morning of the 27th. Visibilities were reduced to near zero at times in snow showers along the front. As high pressure moved over the region the 28th and 29th, morning low temperatures ranged from 5 below zero to 25 below zero across the region. Light winds did not allow for extreme wind chills, with the exception being wind chills near 30 below zero across parts of Garrett and Tucker counties just after midnight on the 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 27, 4:04 AM EST, 56 minutes earlier.
Area forecast discussion, Jan 27, 4:04 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 AM EST MON JAN 27 2014
.SYNOPSIS...
AN ARCTIC COLD FRONT WILL BRING SNOW SHOWERS...GUSTY WINDS AND
FALLING TEMPERATURES MONDAY. BITTIER COLD WILL THEN ARRIVE MONDAY
NIGHT INTO WEDNESDAY.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
WARM TEMPERATURES HAVE ENCOMPASSED MOST OF THE SOUTHERN HALF OF
THE FORECAST AREA EARLY THIS MORNING WITH TEMPERATURES STRADDLING
OR EXCEEDING FREEZING OVER SIGNIFICANT CHUNKS OF REAL ESTATE AS OF
4 AM. THE PRE-FRONTAL WARM TONGUE HAS BROUGHT THE MID 30S TO LOWER
40S THAT WERE OVER OHIO EARLIER THIS MORNING RIGHT INTO OUR NECK
OF THE WOODS. HOWEVER...THE FRONT IS ALREADY ENCROACHING ON
EASTERN OHIO AND MOVING TOWARD FRANKLIN...SO TEMPERATURE RISES ARE
LIKELY OVER. AS SUCH...TEMPERATURES WILL LARGELY REMAIN STEADY
UNTIL THE FRONT ARRIVES AND THEN FALL PRECIPITOUSLY WITH ITS
PASSAGE.
THAT IS WHERE THE EASY PART OF THE FORECAST ENDS. PRESSURE RISES
WITH THE FRONTAL PASSAGE ARE EXTREME DUE TO THE ARCTIC AIR BEHIND
IT. IN ADDITION...MODEL LAPSE RATES AND MOMENTUM PROFILES SUGGEST
EXTREME INSTABILITY IMMEDIATELY WITH THE FRONT CO-LOCATED WITH A
SATURATED DENDRITIC GROWTH ZONE. THE END RESULT SEEMS LIKELY TO BE
A SHORT PERIOD OF VERY HEAVY SNOW...LIKELY ACCOMPANIED BY WIND
GUSTS ON THE ORDER OF 45 MPH AS THE WIND SHIFTS FROM THE SOUTHWEST
TO NORTHWEST. AFTER THE INITIAL BURST OF COLD AIR...CONTINUED COLD
ADVECTION AND PRESSURE RISES WILL SUPPORT WIND GUSTS LIKELY 25-30
MPH INTO THE MORNING HOURS ACROSS ALL THE LOWER ELEVATIONS. IN THE
HIGHER TERRAIN...THE DURATION OF THE MORE EXTREME WIND GUSTS IS
LIKELY TO BE LONGER...POSSIBLY OVER THREE HOURS. THIS MAY YIELD
LOCALIZED BLIZZARD CONDITIONS IN THE RIDGES OF THE FORECAST AREA
LATER THIS MORNING. CONFIDENCE IN GETTING THE VISIBILITIES DUE TO
WARM OVERNIGHT TEMPERATURES PRECLUDES PUTTING OUT A BLIZZARD
WARNING HOWEVER...AS THE EXISTING SNOW PACK MAY HAVE WARMED A BIT
TO MELT A REFREEZE...NOT ALLOWING FOR EFFICIENT GROUND LEVEL
MOVEMENT AND PICKUP OF THE CRYSTALS.
WHILE SNOW IS LIKELY TO BE BRIEFLY HEAVY LOCALLY WITH THE
FRONT....THE BOUNDARY LAYER MOISTURE PEELS OFF RAPIDLY...AND THE
BOUNDARY LAYER ALSO COOLS ENOUGH THAT DENDRITIC GROWTH WILL BECOME
UNLIKELY. AS SUCH...WHILE LIGHT QPF WILL STILL YIELD 1-2 INCHES
EVERYWHERE EXCEPT 2-4 INCHES IN THE RIDGES...WINTER WEATHER
ADVISORIES WERE STILL HOISTED AREA WIDE TO ACCOUNT FOR BLOWING
SNOW EXPECTATIONS AND DRASTICALLY REDUCED VISIBILITIES WITH THE
FRONTAL PASSAGE.
RAPID COLD ADVECTION BEHIND THE FRONT SHOULD ALLOW FOR
TEMPERATURES TO FALL OFF INTO THE SINGLE DIGITS BY LATE AFTERNOON
AND COMBINED WITH THE WIND...THIS WILL YIELD WIND CHILLS BELOW
-10F AS WELL. CONTINUED WIND AND TEMPERATURES ON THE ORDER OF -10
TO -15F TONIGHT WILL LIKELY YIELD WIND CHILLS AS LOW AS -30F OR
SO. WIND CHILL HEADLINES WERE LEFT AS THEY WERE FOR NOW...BUT
WATCHES WILL LIKELY BE UPGRADED TO WARNINGS LATER IN THE SHIFT.
COLD WEATHER PERSISTS INTO TUESDAY AND TUESDAY NIGHT. WIND CHILLS
ARE LIKELY TO REQUIRE ADDITIONAL HEADLINES BEYOND WHAT IS INCLUDED
IN THE CURRENT STATEMENT...HOWEVER ADDITIONAL PRODUCTS FOR
ADVISORIES/WARNINGS WOULD BE HIGHLY CONFUSING AT THE MOMENT...SO
WILL LEAVE THOSE UNTIL SOME OF THE ONGOING PRODUCTS ARE
DISCONTINUED. FRIES
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
LITTLE RECOVERY TUESDAY AS TEMPERATURES STRUGGLE TO MOVE ABOVE
ZERO. TUESDAY NIGHT MAY END UP BEING THE COLDEST NIGHT FOR ACTUAL
TEMPERATURES AS SURFACE HIGH SITS OVER REGION...WITH WINDS
DECOUPLED MAY ALLOW FOR GREAT RADIATIONAL COOLING OVER SNOW
COVERED GROUND.
SURFACE HIGH PRESSURE WILL KEEP THE AREA DRY ON WEDNESDAY WITH A
BIT OF A MODERATION OF TEMPS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
MODELS ARE COMING INTO PRETTY GOOD AGREEMENT THAT THERE WILL BE A
CHANGE IN THE OVERALL PATTERN DURING THE LONG TERM PERIOD. THE
ARCTIC AIR WILL SHIFT NORTHWARD INTO CANADA AND THE STORM TRACK
WILL BE FROM THE SOUTHWEST RATHER THEN NORTHWEST. A WEAK SYSTEM
WILL MOVE THROUGH ON SATURDAY. STILL SOME INCONSISTENCIES ON THE
PATH AND TIMING OF THE SYSTEM...WHICH WILL BE IMPORTANT FOR PRECIP
TYPE. COLD FRONT WILL SWING THROUGH BEHIND EXITING LOW AND BRING
COOLER DRIER AIR IN ON SUNDAY.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
BIGGEST CONCERN WILL BE THE THREAT FOR VERY STRONG WINDS ALOFT AND
AT THE SURFACE. FORECAST WILL BEGIN WITH GENERAL VFR AND INCLUDE
THE MENTION OF LLWS. ARCTIC FRONT WILL CROSS ALL PORTS BETWEEN 08Z
AND 12Z. RESTRICTIONS WITH LOW CLOUDS AND SNOW WILL ACCOMPANY
FRONTAL PASSAGE. VERY STRONG WIND GUSTS...40KTS POSSIBLE...WILL
ALSO BE INCLUDED WITH FRONTAL PASSAGE. IMPROVEMENT IN CONDITIONS
LATER THIS MORNING...BUT STRONG SURFACE WIND GUSTS CONTINUE...25KTS
TO 35KTS...THROUGHOUT THE DAY.
.OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
GENERAL VFR CONDITIONS EXPECTED TUESDAY THROUGH EARLY THURSDAY UNDER
HIGH PRESSURE. RESTRICTIONS MAY BE POSSIBLE WITH A FRONT THURSDAY
NIGHT AND FRIDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY
FOR MDZ001.
WIND CHILL ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT
FOR MDZ001.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR MDZ001.
OH...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
OHZ039>041-048>050-057>059-068-069.
WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY
FOR OHZ039>041-048>050-057>059-068-069.
WIND CHILL ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT
FOR OHZ039>041-048>050-057>059-068-069.
PA...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
PAZ007>009-013>016-020>023-029-031-073-075.
WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY
FOR PAZ007>009-013>016-020>023-029-031-073>076.
WIND CHILL ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT
FOR PAZ007>009-013>016-020>023-029-031-073>076.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR PAZ074-
076.
WV...WINTER WEATHER ADVISORY UNTIL 10 AM EST THIS MORNING FOR
WVZ001>004-012-021-022.
WIND CHILL WARNING FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY
FOR WVZ001>004-012-021>023-041.
WIND CHILL ADVISORY FROM NOON TODAY TO MIDNIGHT EST TONIGHT
FOR WVZ001>004-012-021>023-041.
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR WVZ023-
041.
&&Hazardous weather outlook, Jan 27, 2:33 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 AM EST MON JAN 27 2014
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-022-280745-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-
233 AM EST MON JAN 27 2014
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WIND CHILL ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL ADVISORY.
WIND CHILL WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ001-PAZ074-076-WVZ023-041-280745-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
233 AM EST MON JAN 27 2014
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND CHILL ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EST
TONIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND CHILL ADVISORY.
WIND CHILL WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Extreme Cold/Wind Chill, Muskingum
- When
- January 27, 5:00 AM EST to January 29, 11:00 AM EST
- Where
- Muskingum forecast zone
- Reported by
- ASOS
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
Low temperatures at the Zanesville Municipal Airport were -19 on the 28th and -20 on the 29th.
Extreme Cold/Wind Chill, Harrison
- When
- January 27, 5:00 AM EST to January 29, 11:00 AM EST
- Where
- Harrison forecast zone
- Reported by
- AWOS
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
Low temperatures in Piedmont were -22 on the 28th and -24 on the 29th.
Extreme Cold/Wind Chill, Columbiana
- When
- January 27, 5:00 AM EST to January 29, 11:00 AM EST
- Where
- Columbiana forecast zone
- Reported by
- AWOS
- Coordinates
- 40.768, -80.777 (the zone’s center; the record gives no point)
Low temperatures near East Lisbon were -22 on the 28th and -20 on the 29th.
Extreme Cold/Wind Chill, Noble
- When
- January 27, 5:00 AM EST to January 29, 11:00 AM EST
- Where
- Noble forecast zone
- Reported by
- AWOS
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
Low temperatures at Senecaville Lake were -19 on the 28th and -20 on the 29th.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Wisconsin, January 27 to 29, 20142 deaths · 20 events
- Extreme Cold in Illinois, January 27 to 28, 20141 death · 9 events
- Extreme Cold in West Virginia, January 27 to 30, 2014$975,000 · 34 events
- Extreme Cold in Kentucky, January 27 to 30, 2014$700,000 · 4 events
- Extreme Cold in Ohio, January 27 to 30, 2014$500,000 · 9 events
- Lake-Effect Snow in New York, January 27 to 28, 2014$70,000 · 3 events
- Extreme Cold in Minnesota, January 27 to 28, 201442 events
- Extreme Cold in Ohio, January 27 to 28, 201427 events
- Extreme Cold in Iowa, January 27, 201426 events
- Extreme Cold in Wisconsin, January 27 to 28, 201424 events
- Extreme Cold in Illinois, January 27 to 28, 201416 events
- Extreme Cold in Minnesota, January 27 to 28, 201415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496250, 496253, 496254, 496260.